Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 28, 2017, 3:27 PM CDT for Mitchell County, Scurry County, Texas. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2017, 3:27 PM CDT (20:27 UTC)
- Expired
- Mar 28, 2017, 4:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Mitchell County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 139 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 3:28 PM CDT | HAIL 1.25 | Ira, TX | |
| Mar 28, 3:50 PM CDT | HAIL 1.75 | 2 Se Snyder, TX | |
| Mar 28, 3:56 PM CDT | HAIL 1 | 4 N Dunn, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 1:51 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1482 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted.
122
WUUS54 KMAF 282027
SVRMAF
TXC335-415-282100-
/O.NEW.KMAF.SV.W.0023.170328T2027Z-170328T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
327 PM CDT TUE MAR 28 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northern Mitchell County in western Texas...
Scurry County in western Texas...
* Until 400 PM CDT
* At 327 PM CDT, a severe thunderstorm was located 7 miles north of
Colorado City Airport, or 10 miles south of Snyder, moving
northeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Snyder, China Grove, Valley View, Colorado City Airport, Hermleigh,
Inadale, Us-84 Near The Nolan-
Fisher County Line, Randalls Corner, Us-180 Near The Fisher-
Scurry County Line, Winston Field, Cuthbert, Union, Buford, Hudd,
Dunn, Ira and Midway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3243 10108 3297 10108 3296 10066 3248 10066
TIME...MOT...LOC 2027Z 238DEG 23KT 3257 10097
HAIL...1.75IN
WIND...60MPH
$$
49What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:03 PM CDT, 24 minutes earlier.
Area forecast discussion, Mar 28, 3:03 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
303 PM CDT Tue Mar 28 2017
.DISCUSSION...
Active weather pattern is expected through this evening as a
strong upper level storm system tracks through New Mexico. Strong
lift and instability ahead of the upper low and dryline/cold front
will produce thunderstorms across portions of southeast New Mexico
near the upper low, and especially across the central and eastern
portions of the Permian Basin and Lower Trans Pecos ahead of the
dryline/cold front. Some of the storms will be severe the remainder
of this afternoon and this evening in the eastern Permian Basin
ahead of the dryline and cold front as strong instability and lift
interact with a strongly sheared atmosphere. In addition, winds
will increase significantly across the mountains and the plains
immediate adjacent to the mountains behind a dryline surge. Will
continue the High Wind Warning through 8 pm MDT for the Guadalupe
Mountains and the Wind Advisory for the southeast New Mexico
Plains, Upper Trans Pecos, Van Horn Highway 54 Corridor, Davis
Mountains and Marfa Plateau.
Conditions should improve significantly after midnight as the dry
line/cold front moves into central texas and winds diminish with
nocturnal cooling.
The upper low is forecast to track slowly across the Texas and
Oklahoma Panhandles on Wednesday. Much cooler and below normal
temperatures are expected across southeast New Mexico and much
of west Texas behind the cold front. There will also be a chance
of wraparound cyclonic showers across southeast New Mexico and the
northern and central Permian Basin associated with the upper low.
It will be windy again across the region and Wind Advisories will
probably be needed across portions of the forecast area.
Beyond Wednesday above normal temperatures are expected to resume
again. Another Pacific storm system will approach the region
Friday and will only slowly move through the forecast area
Saturday and Sunday. There are model differences in the track and
intensity of this upper low. However it appears that the bulk of
the precipitation with this system will track east of the forecast
area. At this time it appears that winds will be the main concerns
with this system with breezy to windy conditions developing.
Another system is forecast to track across the central or southern
Plains early to the middle of next week. This system also looks
like it will be mainly a wind producer as well.
&&
.FIRE WEATHER...
Will continue the Red Flag Warning through mid evening along and
west of a Seminole to Fort Stockton line. As an upper level storm
system approaches New Mexico late today the associated surface dryline
is sharpening. 20 foot winds of 20 mph or greater are beginning to
materialize in the warning area as the gradient increases. Min rh/s
are a bit more problematic as some areas are currently struggling
to reach 15 percent or less. Will error on the side of caution
and continue the Red Flag Warning due to high temperatures 5-10
degrees above normal and fuels dry enough for high to very high
fire danger. In addition virga showers and dry lightning can not
be ruled out in the Warning area behind the dryline through early
this evening near the upper low.
Mainly poor to fair recovery is expected tonight. Cooler and more
moist conditions are expected tomorrow behind the cold front
across much of the region despite windy conditions expected. The
exceptions could be portions of the Lower Trans Pecos, Big Bend,
Presidio Valley. Later shifts will need to monitor these areas
for a possible Red Flag Warning or Fire Danger Statement.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 50 69 46 77 / 40 20 10 0
Carlsbad 48 61 42 80 / 10 30 10 0
Dryden 54 82 51 83 / 20 0 0 0
Fort Stockton 52 68 46 81 / 10 0 0 0
Guadalupe Pass 43 55 43 72 / 0 20 0 0
Hobbs 45 53 40 75 / 10 30 10 0
Marfa 42 67 37 76 / 0 0 0 0
Midland Intl Airport 50 65 47 77 / 20 10 10 0
Odessa 50 61 45 78 / 20 10 10 0
Wink 50 64 44 80 / 10 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains of Eddy County.
Wind Advisory until 8 PM MDT this evening for Central Lea County-
Eddy County Plains-Northern Lea County-Southern Lea County.
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Andrews-Davis/Apache Mountains Area-Gaines-Guadalupe
Mountains-Loving-Marfa Plateau-Pecos-Reeves County and
Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
Winkler.
High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains.
Wind Advisory until 9 PM CDT /8 PM MDT/ this evening for
Davis/Apache Mountains Area-Marfa Plateau-Van Horn and
Highway 54 Corridor.
&&
44/12Hazardous weather outlook, Mar 28, 2:00 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 200 PM CDT Tue Mar 28 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 200 PM CDT Tue Mar 28 2017 /100 PM MDT Tue Mar 28 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe thunderstorms are likely over the upper Colorado River Valley, eastern Permian Basin, Stockton Plateau, and lower Trans Pecos through late this evening. Large hail, damaging winds, and frequent lightning are the main threats from any storms that do develop. A Severe Thunderstorm Watch is in effect. Warm, dry, and windy conditions will result in critical fire weather conditions along and west of a Seminole to Fort Stockton line, excluding the Guadalupe, Davis, and Apache Mountains through early evening. A Red Flag Warning is in effect. Strong west winds will continue through the Guadalupe Mountains through early evening. A High Wind Warning is in effect. Windy conditions are also occurring across the Southeast New Mexico Plains, Van Horn and the Highway 54 corridor, Marfa Plateau, and Davis and Apache Mountains through early evening. A Wind Advisory is in effect. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A few hours of critical fire weather conditions will be possible along the Rio Grande Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested late this afternoon or this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Mar 28, 1:25 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
125 PM CDT TUE MAR 28 2017
TXZ062-063-281900-
Midland TX-Glasscock TX-
125 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLASSCOCK AND EASTERN
MIDLAND COUNTIES UNTIL 200 PM CDT...
At 125 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Spraberry, or 14 miles south of Greenwood, moving
northeast at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Garden City, Greenwood, Lees and Spraberry.
LAT...LON 3189 10136 3174 10189 3181 10195 3209 10188
3208 10135
TIME...MOT...LOC 1825Z 239DEG 48KT 3181 10188
49Special weather statement, Mar 28, 1:45 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
145 PM CDT TUE MAR 28 2017
TXZ047-048-281930-
Scurry TX-Borden TX-
145 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY AND
NORTHEASTERN BORDEN COUNTIES UNTIL 230 PM CDT...
At 145 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fluvanna, or 14 miles east of Gail, moving north at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fluvanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3273 10112 3273 10126 3296 10124 3297 10105
3297 10100
TIME...MOT...LOC 1845Z 197DEG 29KT 3283 10120
44Special weather statement, Mar 28, 2:01 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
201 PM CDT TUE MAR 28 2017
TXZ068-069-075-281945-
Pecos TX-Crane TX-Upton TX-
201 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES UNTIL 245 PM
CDT...
At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Girvin, or 13 miles northwest of Bakersfield, moving northeast at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
McCamey, Girvin, Upton County Airport and King Mountain.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
western and southwestern Texas.
LAT...LON 3108 10224 3109 10237 3107 10233 3105 10231
3105 10230 3093 10248 3106 10254 3136 10249
3137 10223 3127 10194
TIME...MOT...LOC 1901Z 207DEG 18KT 3104 10245
49Special weather statement, Mar 28, 2:15 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
215 PM CDT TUE MAR 28 2017
TXZ047-048-052-053-063-282000-
Mitchell TX-Scurry TX-Glasscock TX-Howard TX-Borden TX-
215 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
NORTHWESTERN MITCHELL...SOUTHWESTERN SCURRY...SOUTHEASTERN BORDEN AND
EASTERN HOWARD COUNTIES UNTIL 300 PM CDT...
At 214 PM CDT, Doppler radar was tracking a strong thunderstorm over
South Haven, or near Big Spring, moving northeast at 25 mph. Other
strong storms are across Howard, Borden and Scurry counties.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, Lees, South Haven, J B
Thomas Reservoir, Knapp, Elbow, Vincent, Randalls Corner, Big Spring
Country Club and Midway.
THIS INCLUDES Interstate 20 between mile markers 178 and 198.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
western Texas.
LAT...LON 3209 10124 3209 10126 3202 10126 3186 10132
3189 10164 3281 10126 3276 10101
TIME...MOT...LOC 1914Z 221DEG 20KT 3215 10147
49Local storm report, Mar 28, 3:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL 5 W MCCAMEY 31.13N 102.30W
03/28/2017 E1.25 INCH CRANE TX EMERGENCY MNGR
&&
JULIE.PHILLIPSONLocal storm report, Mar 28, 3:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL 12 N RANKIN 31.40N 101.94W
03/28/2017 E1.75 INCH UPTON TX TRAINED SPOTTER
&&
RHLUCHANThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:37 AM CDT | Red Flag Warning | MAF | Andrews, Gaines, Loving, Pecos, Ward, Winkler | 17 hr |
| Mar 28, 3:41 AM CDT | High Wind Warning | MAF | Loving, Pecos, Ward, Winkler | 18 hr |
| Mar 28, 3:41 AM CDT | Wind Advisory | MAF | 15 hr | |
| Mar 28, 1:25 PM CDT | Special Weather Statement | MAF | Glasscock | 35 min |
| Mar 28, 1:45 PM CDT | Special Weather Statement | MAF | Scurry | 45 min |
| Mar 28, 2:01 PM CDT | Special Weather Statement | MAF | Upton | 44 min |
| Mar 28, 2:07 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 53 min |
| Mar 28, 2:15 PM CDT | Special Weather Statement | MAF | Howard | 45 min |
| Mar 28, 2:24 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 66 min |
| Mar 28, 2:31 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 59 min |
| Mar 28, 2:59 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 61 min |
| Mar 28, 3:53 PM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 112 min |
| Mar 28, 3:55 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 65 min |
| Mar 28, 3:56 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 34 min |
| Mar 28, 4:35 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 25 min |
| Mar 28, 5:08 PM CDT | Special Weather Statement | MAF | Andrews, Ector, Ward, Winkler | 52 min |
| Mar 28, 5:13 PM CDT | Special Weather Statement | MAF | Jeff Davis, Reeves | 47 min |
| Mar 28, 5:46 PM CDT | Special Weather Statement | MAF | Glasscock | 59 min |
| Mar 28, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 62 min |
| Mar 28, 6:00 PM CDT | Special Weather Statement | MAF | Andrews, Ector, Gaines, Martin, Winkler | 45 min |
| Mar 28, 6:03 PM CDT | Special Weather Statement | MAF | Loving, Reeves, Ward, Winkler | 42 min |
| Mar 28, 6:15 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 45 min |
| Mar 28, 6:42 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Glasscock, Martin, Midland, Upton | 33 min |
| Mar 28, 6:52 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 68 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.